Maryland, 2013

Damaging Wind in Maryland, July 28, 2013

July 28, 2013 · NWS PHI · 1 event in 1 county or zone

An approaching cold front not only triggered thunderstorms with heavy rain, but also caused isolated severe wind damage overnight on the 28th in Cecil County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front not only triggered thunderstorms with heavy rain, but also caused isolated severe wind damage overnight on the 28th in Cecil County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 8:57 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 28, 8:57 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
957 PM EDT SUN JUL 28 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TONIGHT. HIGH PRESSURE WILL BUILD
INTO THE AREA FOR MONDAY AND TUESDAY AND THEN SLIDE OFFSHORE ON
WEDNESDAY. A BOUNDARY TO OUR SOUTH WILL MOVE NORTHWARD TOWARD OUR
AREA ON THURSDAY. LOW PRESSURE DEVELOPS ALONG THIS BOUNDARY AND THEN
MOVES ACROSS OR NEAR THE SOUTHERN PARTS OF THE REGION THURSDAY NIGHT
AND THEN MOVE TO THE EAST OF THE AREA ON FRIDAY. WEAK HIGH PRESSURE
WILL BUILD IN FOR THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SOME VERY EFFICIENT RAINFALL PRODUCING THUNDERSTORMS COMBINED WITH
REPEATED 'TRAINING' OVER THE SAME AREA RESULTED IN SOME VERY
HEAVY RAINFALL AMOUNTS LATE THIS AFTERNOON INTO THE EARLY EVENING
IN A RATHER NARROW SWATH FROM NEAR WILMINGTON DE INTO THE
PHILADELPHIA REGION.

PHILADELPHIA HAS SET A NEW ALL TIME DAILY RECORD AND AT THIS POINT
IN TIME HAS 7.99 INCHES. THE FINAL NUMBER WON'T BE KNOWN FOR SURE
UNTIL WE GET PAST MIDNIGHT. THERE ARE SOME ADDITIONAL SHOWERS STILL
TO THE WEST.

THIS EVENINGS UPDATES HAVE BEEN DRIVEN BY THE CONVECTION WITH
THE MAIN IMPACTS ON TEMPERATURES, DEWPOINTS AND POP VALUES. LAV
GUIDANCE WAS USED FOR TEMPERATURE AND DEWPOINTS WHILE VERY SHORT
TERM POPS WERE DRIVEN BY THE OBSERVED RADAR PATTERN.

A NUMBER OF FLASH FLOOD WARNINGS WERE ISSUED FOR THE EVENT, AS
WELL AS SEVERAL AREAS FLOOD WARNINGS. MONITOR OUR WEBSITE FOR THE
LATEST UPDATES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
DRIER AND MORE COMFORTABLE CONDITIONS EXPECTED FOR MONDAY. HIGH
PRESSURE WILL BUILD ACROSS THE AREA WHILE A WEAK VORT MAX CROSSES
THE AREA DURING THE AFTERNOON. SKY COVER WILL BE MOSTLY SUNNY FOR
THE DAY...WITH PERHAPS A FEW LINGERING CLOUDS ALONG THE COAST EARLY.
TEMPERATURES WILL CLIMB INTO THE LOW TO MID 80S IN MOST AREAS. WINDS
WILL BE W/NW AT AROUND 10 MPH DURING THE AFTERNOON.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
THE STRONG MID LEVEL CLOSED LOW STARTS TO BREAK DOWN AND LIFT TO THE
NORTHEAST MONDAY NIGHT. AS THIS LOW MOVES AWAY, WE WILL START TO SEE
A MORE ZONAL PATTERN DEVELOP ON TUESDAY AND, MORE OR LESS, IT WILL
LAST THROUGH AROUND THURSDAY. A FEW SHORTWAVES EMBEDDED IN THE FLOW
WILL ROTATE THROUGH OUR AREA WITH A BIT OF TROUGHING FROM WEDNESDAY
THROUGH FRIDAY WITH A RETURN TO MORE ZONAL FLOW FOR THE WEEKEND. A
LOOK AHEAD INDICATES THAT TROUGHING OVER THE EAST WILL SET UP AT THE
START OF THE NEXT WEEK.

AT THE SURFACE, HIGH PRESSURE WILL BUILD ACROSS OUR REGION THROUGH
TUESDAY BEFORE STARTING TO SLIDE TO OUR SOUTH AND EAST AS IT MOVES
OFFSHORE ON WEDNESDAY. THE COLD FRONT THAT MOVED THROUGH THE REGION
ON SUNDAY NIGHT IS LOCATED WELL TO OUR SOUTH. HOWEVER, AN AREA OF
LOW PRESSURE DEVELOPS ALONG THIS BOUNDARY AND STARTS TO MOVE TOWARD
THE REGION ON THURSDAY. THIS LOW WILL CROSS OVER OUR SOUTHERN AREAS
OR JUST SOUTH OF THEM THURSDAY NIGHT AND THEN UP THE COAST AND OFF
TOWARD THE CANADIAN MARITIMES BY FRIDAY NIGHT. WEAK HIGH PRESSURE
WILL TRY TO BUILD ACROSS THE AREA ON FRIDAY AND SATURDAY BUT THE
MODELS INDICATE THAT SURFACE TROUGHING WILL REMAIN IN PLACE DURING
THIS TIME.

MONDAY NIGHT THROUGH MOST OF WEDNESDAY IS EXPECTED TO BE DRY WITH A
RETURN TO SHOWERS AND THUNDERSTORMS ON THURSDAY, WITH THE DEVELOPING
SURFACE LOW.

TEMPERATURES WILL BE NEAR OR JUST BELOW NORMAL THROUGH THURSDAY AND
THEN GRADUALLY INCREASE THROUGH SATURDAY AS WE DEVELOP A MORE
SOUTHERLY FLOW. WITH DRIER AIR IN PLACE, IT WILL FEEL RELATIVELY
NICE OUTSIDE THROUGH MUCH OF THE UPCOMING WEEK.

HIGHS WILL BE IN THE 80S ACROSS THE REGION AND MAY EVEN APPROACH 90
IN SOME OF THE SOUTHERN MOST AREAS. HIGHS ACROSS THE HIGHER TERRAIN
WILL REMAIN SLIGHTLY COOLER AND MAY NOT EVEN REACH 80. LOWS WILL
DROP DOWN INTO THE UPPER 50S TO LOWER 60S BUT WILL STEADILY INCREASE
THROUGH THE PERIOD.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

ONGOING CONVECTION IS THE MAIN AVIATION CONCERN. THUNDERSTORMS NOT
MENTIONED IN TAF FOR RDG AND ABE, THOUGH MINIMAL THREAT CONTINUES
FOR THE NEXT ONE TO TWO HOURS. HIGHER THREAT TO THE EAST RESULTS
IN MENTIONED OF LOWER CEILINGS AND VISIBILITIES IN THUNDERSTORMS
FOR TAFS AT TTN, PNE, PHL, ILG, ACY AND MIV. SOME IFR CONDITIONS
STILL POSSIBLE IN STRONGER STORMS.

FRONT WILL PASS THROUGH THE AREA LATER TONIGHT, ENDING THE THREAT
OF SHOWERS AND THUNDERSTORMS. WINDS WILL SHIFT TO WRLY BEHIND THE
FRONT AND CONDITIONS WILL IMPROVE BACK TO VFR AS DRIER AIR
ARRIVES. LOCAL FOG IS POSSIBLE BEFORE DAWN AT THE USUAL FOGGY TAF
SITES (MIV,RDG,ABE). MON...VFR EXPECTED WITH W/NW WINDS AROUND 10
KTS BY LATE MORNING.

OUTLOOK...
MONDAY NIGHT THROUGH TUESDAY...MAINLY VFR CONDITIONS EXPECTED.

WEDNESDAY...MAINLY VFR CONDITIONS EXPECTED. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON/EARLY EVENING HOURS.
LOWER VISIBILITIES/CEILINGS POSSIBLE DURING THE EARLY MORNING HOURS.

THURSDAY THROUGH FRIDAY...MVFR TO VFR CONDITIONS EXPECTED WITH
SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY.

&&

.MARINE...
VERY LITTLE CHANGE ON THIS EVENING UPDATE. SEAS HAVE BUILT TO 3 TO
4 FEET AHEAD OF THE APPROACHING COLD FRONT BUT ARE NOT EXPECTED
TO INCREASE FURTHER...SO SCA CONDITIONS ARE NOT EXPECTED.
SCATTERED SHOWERS AND TSTMS WILL CREATE LOCALLY HIGHER WINDS/SEAS
INTO THE OVERNIGHT PERIOD.

THE COLD FRONT WILL CROSS THE DEL BAY WATERS AND THE OCEAN WATERS AFTER
MIDNIGHT. WINDS WILL VEER TO WRLY BEHIND THE FRONT AND THEN
POSSIBLY NW TOWARDS MORNING. WIND SPEEDS WILL REMAIN MOSTLY AROUND
10 KTS. FAIR WEATHER EXPECTED MONDAY.

OUTLOOK...
SUB-ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON THE AREA WATERS.

HIGH PRESSURE WILL MOVE THROUGH THE REGION THROUGH WEDNESDAY. LOW
PRESSURE WILL CROSS THROUGH THE COASTAL WATERS ON THURSDAY INTO
FRIDAY. WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE PERIOD.

&&

.CLIMATE...
PHILADELPHIA HAS SET A NEW ALL TIME DAILY RECORD AND AT THIS POINT
IN TIME HAS 7.99 INCHES. THE FINAL NUMBER WON'T BE KNOWN FOR SURE
UNTIL WE GET PAST MIDNIGHT. THERE ARE SOME ADDITIONAL SHOWERS STILL
TO THE WEST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...SZATKOWSKI/O'HARA
SHORT TERM...O'HARA
LONG TERM...MEOLA
AVIATION...SZATKOWSKI/MEOLA/O'HARA
MARINE...SZATKOWSKI/MEOLA/O'HARA
CLIMATE...SZATKOWSKI
Hazardous weather outlook, Jul 28, 2:16 PM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
316 PM EDT SUN JUL 28 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-291930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
316 PM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY MODERATE TO HEAVY RAINFALL IS POSSIBLE AND IT MAY CAUSE
FLOODING IN LOW LYING SPOTS AND AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-291930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
316 PM EDT SUN JUL 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HIGHER SEAS AND WINDS ARE POSSIBLE IN SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 10:29 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1129 PM EDT SUN JUL 28 2013

NJZ020-026-027-290400-
COASTAL OCEAN NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
1129 PM EDT SUN JUL 28 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BURLINGTON
AND SOUTHERN OCEAN COUNTIES...

AT 1125 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM PENN
STATE FOREST TO MYSTIC ISLAND TO PORT REPUBLIC...MOVING EAST AT 30
MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY
RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES
ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR TUCKERTON AROUND 1135 PM...
BROOKVILLE AROUND 1145 PM...SHIP BOTTOM AROUND 1150 PM...WARETOWN
AROUND 1155 PM AND BARNEGAT LIGHT AROUND MIDNIGHT.

LAT...LON 3956 7422 3952 7427 3951 7436 3953 7434
      3953 7439 3956 7442 3954 7443 3955 7447
      3976 7452 3988 7416 3984 7413 3975 7418
      3972 7415 3977 7415 3981 7411 3980 7411
      3977 7408

FORECASTER:  DRAG
Special weather statement, Jul 28, 10:33 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1133 PM EDT SUN JUL 28 2013

MDZ008-PAZ101-290415-
CECIL MD-WESTERN CHESTER PA-
1133 PM EDT SUN JUL 28 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CECIL AND
SOUTHWESTERN CHESTER COUNTIES...

AT 1129 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
HOLTWOOD TO PYLESVILLE TO FALLSTON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS.

THESE STORMS WILL BE NEAR CONOWINGO AROUND MIDNIGHT...HOMEVILLE
AROUND 1205 AM...PORT DEPOSIT AROUND 1210 AM AND OXFORD AROUND 1215
AM.

LAT...LON 3973 7614 3977 7607 3989 7600 3993 7581
      3992 7584 3985 7586 3984 7590 3976 7592
      3973 7597 3972 7594 3958 7604 3957 7608
      3964 7616 3966 7616 3972 7623

FORECASTER:  DRAG
Special weather statement, Jul 28, 10:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1159 PM EDT SUN JUL 28 2013

MDZ008-290445-
CECIL MD-
1159 PM EDT SUN JUL 28 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CECIL COUNTY...

AT 1154 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
CHURCHVILLE TO ABINGDON...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. DO NOT STAY IN
THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL
FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL
POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS
AND CREEKS.

THESE STORMS WILL BE NEAR PORT DEPOSIT AROUND 1215 AM...
PERRYVILLE AROUND 1220 AM...CHARLESTOWN AROUND 1230 AM...NORTH EAST
AROUND 1235 AM...HOLLYWOOD BEACH AROUND 1240 AM AND CAYOTS AROUND
1245 AM.

THIS NEW LINE OF THUNDERSTORMS IS JUST SOUTH OF THE SEVERE
THUNDERSTORM WARNED AREA IN NORTHERN CECIL COUNTY.

LAT...LON 3963 7580 3941 7582 3943 7601 3944 7600
      3946 7602 3952 7599 3955 7603 3954 7607
      3956 7610 3957 7610 3957 7609 3956 7608
      3957 7608 3961 7612

FORECASTER:  DRAG
Special weather statement, Jul 28, 11:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1202 AM EDT MON JUL 29 2013

NJZ020-026-290430-
COASTAL OCEAN NJ-OCEAN NJ-
1202 AM EDT MON JUL 29 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL OCEAN
COUNTY...

AT 1159 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BAMBER LAKE TO OCEAN GATE TO BARNEGAT LIGHT...MOVING EAST AT 30 MPH.

WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE SOMEWHAT WEAKENING
STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

THESE STORMS WILL BE NEAR BEACHWOOD AROUND 1210 AM...ISLAND HEIGHTS
AROUND 1215 AM...SEASIDE HEIGHTS AROUND 1220 AM AND LAVALLETTE
AROUND 1225 AM.

LAT...LON 3977 7408 3976 7410 3977 7414 3980 7413
      3981 7410 3992 7410 3990 7412 3986 7412
      3980 7417 3992 7435 4000 7410 3999 7410
      3996 7410 4000 7409 4001 7405

FORECASTER:  DRAG
Special weather statement, Jul 28, 11:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1228 AM EDT MON JUL 29 2013

PAZ054-055-060>062-290530-
BERKS PA-CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
1228 AM EDT MON JUL 29 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CARBON...NORTHEASTERN
BERKS...SOUTHWESTERN MONROE...WEST CENTRAL NORTHAMPTON AND WESTERN
LEHIGH COUNTIES...

AT 1222 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WEATHERLY TO CENTERPORT...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN
CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS. THESE STORMS WILL BE
NEAR JIM THORPE AROUND 1240 AM...CHRISTMANS AROUND 1250 AM...PENN
FOREST RESERVOIR AROUND 100 AM...JONAS AROUND 110 AM AND GILBERT
AROUND 120 AM.

LAT...LON 4066 7595 4071 7581 4074 7577 4082 7589
      4099 7581 4098 7579 4101 7575 4102 7540
      4043 7560 4047 7603

FORECASTER: AMC
Special weather statement, Jul 28, 11:39 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 AM EDT MON JUL 29 2013

DEZ001-MDZ008-NJZ016-017-PAZ070-101-102-104-290545-
CECIL MD-DELAWARE PA-EASTERN CHESTER PA-EASTERN MONTGOMERY PA-
GLOUCESTER NJ-NEW CASTLE DE-SALEM NJ-WESTERN CHESTER PA-
1239 AM EDT MON JUL 29 2013

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DELAWARE...EASTERN
CECIL...NEW CASTLE...NORTHWESTERN GLOUCESTER...SOUTH CENTRAL
MONTGOMERY...SOUTHERN CHESTER AND WESTERN SALEM COUNTIES...

AT 1235 AM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM
SOUTHWESTERN CHESTER COUNTY IN PENNSYLVANIA TO CECIL COUNTY IN
MARYLAND. IT WAS MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. FREQUENT CLOUD
TO GROUND LIGHTNING IS OCCURRING. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE
STORMS...AND IT WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LAT...LON 4004 7588 4011 7522 4006 7526 4003 7524
      3999 7525 3997 7528 3996 7525 3950 7534
      3948 7555 3957 7552 3959 7555 3951 7555
      3947 7559 3942 7601

IOVINO

The radar

The Dover AFB radar (KDOX), 102 km away, was scanning. The volume nearest the first event began at 04:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cecil

When
July 28, 11:40 PM EST
Where
Cecil County, 1.31 mi NNE of Cowentown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.698, -75.814

A severe thunderstorm knocked down several trees in the northeast part of Cecil County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467553.